Iowa, 2009

Hail in Iowa, May 5, 2009

May 5, 2009 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produced hail just north and east of Sioux City on the early morning of May 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced hail just north and east of Sioux City on the early morning of May 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 5, 3:30 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, May 5, 3:30 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT TUE MAY 5 2009

.DISCUSSION...

UNSETTLED PATTERN WILL CONTINUE OVER THE NEXT SEVERAL DAYS AS A
SERIES OF SHORTWAVES TRAVEL THROUGH A GENERALLY ZONAL UPPER LEVEL
FLOW ACROSS THE REGION. 08Z WATER VAPOR IMAGE SHOWING UPPER LEVEL
LOW SPINNING OVER NORTH DAKOTA THIS MORNING...WITH ATTENDANT SURFACE
FEATURE IN THE FORM OF OCCLUDING LOW PRESSURE OVER THE NORTHERN
PLAINS. LINE OF SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
WARM FRONTAL PORTION OF OCCLUSION ARE NOW EXITING OUR FAR EASTERN
ZONES THIS MORNING...AND LOOKS TO BE QUIET FOR MUCH OF THE REMAINDER
OF THE DAY. WITH CLOUDS DECREASING AND MIXING TO AROUND 800 MB
TODAY...SHOULD BE ABLE TO GET INTO THE LOWER TO MID 70S OVER MOST OF
THE CWA BY AFTERNOON. BY VERY LATE THIS AFTERNOON...COULD SEE ENOUGH
LOW LEVEL MOISTURE AND MID LEVEL INSTABILITY TO KICK OFF A FEW
SCATTERED SHOWERS OR THUNDERSTORMS IN OUR FAR SOUTHEAST. FORCING IS
NOT THAT GREAT HOWEVER...SO SOME UNCERTAINTY AS TO WHETHER ANYTHING
WILL DEVELOP BEFORE 00Z THIS EVENING WHEN A WEAK MID LEVEL SHORTWAVE
BEGINS TO MOVE OUT OF THE CENTRAL ROCKIES...INDUCING SOME PRETTY
DECENT ISENTROPIC LIFT ACROSS THE AREA. AS FAR AS MODEL GUIDANCE
USED IN THE FORECAST...STUCK CLOSER TO A NAM/ECMWF SOLUTION THROUGH
THE SHORT TERM WITH BETTER CONSENSUS THAN THE GFS.

TONIGHT...THE WAVE TRACKS ACROSS THE SOUTHERN PORTIONS OF OUR
CWA...AND ALIGNED HIGHEST POPS ALONG BEST ISENTROPIC LIFT/THETA E
RIDGING OVER OUR SOUTH THROUGH THE NIGHTTIME HOURS. PRETTY DECENT
ELEVATED INSTABILITY WORKS INTO OUR AREA OVERNIGHT...WITH MID LEVEL
CAPE OF VALUES OF 500 TO 700 J/KG AND LI/S AROUND -3 C...SO COULD
SEE SOME SMALL HAIL WITH A FEW OF THE STORMS. WILL BE A MILD NIGHT
WITH CLOUDS/PRECIPITATION IN A SOUTHERLY LOW LEVEL FLOW...YIELDING
LOWS IN THE UPPER 40S TO LOWER 50S.

ON WEDNESDAY...THE WAVE PUSHES TO OUR EAST...WITH ANY LINGERING
PRECIPITATION ENDING OVER OUR SOUTHEAST IN THE MORNING.  BEHIND THE
WAVE...WINDS WILL TRANSITION TO NORTHWESTERLY DURING THE AFTERNOON
AS A WEAK COLD FRONT PASSES THROUGH THE AREA. WINDS WILL PICK UP
BEHIND THE FRONT...AND WITH DECENT MIXING HIGHS SHOULD GET UP INTO
THE LOWER TO MID 70S ONCE AGAIN.

THE WAVE TRAIN CONTINUES ON WEDNESDAY NIGHT INTO THURSDAY...AS
ANOTHER WEAK SHORTWAVE TRACKS ACROSS OUR SOUTH. AT THIS
POINT...CONFINED POPS TO SOUTH OF INTERSTATE 90 ON THURSDAY...BUT
WITH INCREASING UNCERTAINTY FARTHER OUT...THIS COULD CHANGE. MODELS
ARE IN FAIRLY DECENT AGREEMENT WITH A STRONGER WAVE TRACKING ACROSS
THE NORTHERN PLAINS IN THE FRIDAY TIME FRAME...WITH A BETTER CHANCE
OF SHOWERS/THUNDERSTORMS...PRIMARILY ACROSS OUR NORTH ON THAT DAY.
AFTER ANOTHER WARM DAY ON THURSDAY...LOOKS LIKE A COOL DOWN ON
FRIDAY WITH TEMPERATURES DROPPING BACK TO JUST SLIGHTLY BELOW
NORMAL.  /JM

&&

.AVIATION...

MAINLY VFR CONDITIONS EXPECTED THROUGH 12Z WEDNESDAY. EXPECT DRY
WEATHER FOR MUCH OF THE DAYLIGHT HOURS...WITH A CHANCE OF SHRA/TSRA
RETURNING AREAS SOUTH OF I-90...INCLUDING KSUX TAF LOCATION AFTER
22Z...AS ANOTHER UPPER LEVEL WAVE INTERACTS WITH LOW LEVEL WARM
FRONT. LOCALIZED MVFR CIGS AND MVFR-IFR VSBYS IN RA POSSIBLE WITH
THE TSRA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 5, 5:43 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 AM CDT TUE MAY 05 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
643 AM CDT TUE MAY 05 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY EARLY THIS
EVENING OVER PORTIONS OF THE AREA...AND THEN CONTINUE OVERNIGHT.
THE BEST CHANCE OF STORMS WILL BE GENERALLY SOUTH OF A LINE FROM
LAKE ANDES TO SIOUX FALLS TO SLAYTON MINNESOTA. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE...THOUGH SMALL HAIL COULD OCCUR WITH AN
ISOLATED STRONGER STORM.

FLOODING...

FLOODING WILL CONTINUE ALONG THE JAMES RIVER THROUGH MOST OF MAY.
THE RIVER WAS NEAR CREST FROM HURON TO FORESTBURG THIS
MORNING...AND SHOULD CREST FURTHER DOWNSTREAM THIS WEEK AND NEXT.
AFTER CREST HOWEVER...THE RIVER WILL FALL ONLY VERY SLOWLY.
PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE DETAILED
INFORMATION.

FIRE DANGER...

WARM TEMPERATURES...BRISK SOUTHWESTERLY WINDS...AND AFTERNOON RH
VALUES IN THE LOWER 30S WILL RESULT IN A VERY HIGH FIRE DANGER
OVER PORTIONS OF SOUTHWESTERN MINNESOTA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON WEDNESDAY NIGHT
AND THURSDAY...GENERALLY SOUTH OF INTERSTATE 90. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 12:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Woodbury

When
May 5, 6:35 AM CST
Where
Woodbury County, 1 mi N of Sioux City
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
42.514, -96.380

Hail covered the ground.

Hail, Woodbury

When
May 5, 6:38 AM CST
Where
Woodbury County, 1.53 mi E of Sioux City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.500, -96.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173219, 173220.